Ohio, 2011Damaging Winds in Ohio, August 7, 2011
August 7, 2011 · NWS ILN · 14 events in 12 counties and zones
A cluster of storms in Indiana organized into a bow echo during the afternoon and then moved into Ohio. This produced severe weather across the central parts of Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $148,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms in Indiana organized into a bow echo during the afternoon and then moved into Ohio. This produced severe weather across the central parts of Ohio. The main threat from these storms was damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 7, 1:58 PM EST, 19 minutes earlier.
Area forecast discussion, Aug 7, 1:58 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EDT SUN AUG 7 2011
.SYNOPSIS...
THE THREAT FOR THUNDERSTORMS WILL RETURN LATE THIS AFTERNOON INTO
TONIGHT AS A WEAK COLD FRONT PUSHES INTO THE OHIO VALLEY
OVERNIGHT. THIS WILL USHER IN A SLIGHTLY COOLER AIRMASS FOR
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHORTER DISCUSSION TODAY WITH IMPENDING SEVERE WEATHER EVENT. OLD
OUTFLOW BOUNDARY BISECTING THE CWA IN NW-SE OF FASHION COULD SERVE
AS AN INTERESTING AREA FOR ENHANCED SEVERE WEATHER RISK THROUGH
ABOUT 00Z AS DEVELOPING SQUALL LINE RIDES THIS BOUNDARY AND FEEDS
OFF OF HEALTHY INSTABILITY TO THE SOUTHWEST FLOWING INTO ILN CWA.
SHEAR PROFILES NOT SPECTACULAR BUT SHOULD NO DOUBT SUPPORT A LONGER
LIVED CONVECTIVE SYSTEM WITH A FEW EMBEDDED SUPERCELL STRUCTURES.
COVERAGE SHOULD BE HIGH ESP NORTH OF THE OHIO RIVER. MAY NEED TO END
UP EXTENDING SVR WATCH SPATIALLY AND TEMPORALLY YET LATER THIS
AFTERNOON IF SYSTEM BECOMES MATURE. NOT REALLY ENTHUSED ABOUT HAIL
THREAT IN THIS VERY MOIST/WARM ENVIRONMENT BUT SUPERCELL STRUCTURES
WILL NO DOUBT PRODUCE HAIL. MAIN THREAT WITH WIND ESPECIALLY ALONG
LEADING EDGE OF THE TIGHT REFLECTIVITY GRADIENT...AND IN VICINITY OF
THAT OUTFLOW BOUNDARY CURRENTLY EXTENDING FROM LOGAN THROUGH
SPRINGFIELD TO UNION CITY. HEALTHY RAIN RATES WITH PWATS IN EXCESS
OF 2 INCHES.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
QUIET WEATHER A LEAST THROUGH A GOOD CHUNK OF MONDAY...BEFORE NEXT
SHORTWAVE ROTATING THROUGH DEVELOPING LONGWAVE TROUGH APPROACHES
FROM THE WEST. THERE HAS BEEN A SLOWLY INCREASING SIGNAL IN THE LATE
MON AFTN INTO MON NIGHT TIME FRAME OF DECENT MCS ESPECIALLY OVER
KENTUCKY AND SRN OHIO. RAISED RAIN CHANCES ALL AREAS THIS PERIOD.
STILL WARM AND HUMID...THOUGH DEWPOINTS SHOULD BE SLOWLY FALLING
DURING MONDAY INTO MONDAY NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AFTER THE LINGERING EFFECTS OF A POSSIBLE MCS PUSHING THROUGH
ESPECIALLY THE SOUTHERN HALF OF FCST AREA ON TUESDAY AND LINGERING
IN THE EAST ON TUE NIGHT...AREA GETS INTO A NW FLOW PATTERN WHICH
WILL BRING MODERATING TEMPERATURES AND DRY CONDITIONS AS MEAN UPR
RIDGE SETS UP IN THE SOUTHERN PLAINS WITH FCST AREA ON THE LEEWARD
SIDE OF THE RIDGE. ECMWF IS SLIGHTLY LESS AMPLIFIED WITH THIS
PATTERN THAN THE GFS AND GEFS...WHICH COULD POSSIBLY ALLOW FOR
WARMER TEMPS IN THE SOUTHERN FCST AREA. FOR NOW HAVE SPLIT THE
DIFFERENCE BETWEEN THE SLIGHTLY MORE AMPLIFIED GFS AND ECMWF. NEXT
SYSTEM TO PUSH THROUGH AREA WILL BE FRIDAY NIGHT INTO SATURDAY AS A
DEEP TROUGH CENTERED OVER CNTRL ONTARIO ALLOWS FOR S/WV TO PUSH
THROUGH FCST AREA....WHICH SHOULD LINGER PRECIP INTO EARLY SUNDAY.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MVFR CIGS CONTINUE TO HANG ON ACROSS SOUTHERN TAF SITES. EXPECT
THESE CIGS TO GRADUALLY BECOME VFR THIS AFTERNOON. IN ADDITION
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN INDIANA. ADDITIONAL
DEVELOPMENT ON THE SOUTHERN EXTENT OF THESE STORMS WILL OCCUR THIS
AFTERNOON. THESE STORMS WILL MOVE EASTWARD AND IMPACT THE TAF
SITES. INSERTED A TEMPO -TSRA INTO KDAY AND KCMH WHERE MORE
CONFIDENCE ON COVERAGE AND TIMING EXISTS. TONIGHT THERE ARE SOME
INDICATIONS THAT LOWER CIGS WILL ONCE AGAIN DEVELOP ACROSS THE TAF
SITES ALTHOUGH DO NOT THINK THAT IT WILL BE TO THE EXTENT THAT IT
WAS TODAY. INTRODUCED MVFR CIGS AND VSBYS AT TAF SITES WITH IFR
VSBYS AT KLUK AND KILN OVERNIGHT. VFR CONDITIONS WILL RETURN TO
THE AREA DURING THE DAY ON MONDAY. ANOTHER SYSTEM WILL BEGIN TO
APPROACH THE AREA DURING THE AFTERNOON ON MONDAY AND THEREFORE
INTRODUCED PRECIPITATION INTO THE KCVG TAF DURING THIS TIME.
TONIGHT...THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON THROUGH
TUESDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...BINAU/NOVAL
NEAR TERM...BINAU
SHORT TERM...BINAU
LONG TERM...JDR
AVIATION...NOVAK
Hazardous weather outlook, Aug 7, 1:10 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
210 PM EDT SUN AUG 7 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081815-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
210 PM EDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LINE OF THUNDERSTORMS WILL CROSS MUCH OF OHIO AND EASTERN
INDIANA THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. SOME
OF THE STORMS COULD BE STRONG TO SEVERE...WITH THE MAIN THREATS
BEING DAMAGING WINDS AND INTENSE RAINFALL RATES THAT COULD LEAD TO
SOME SHORT TERM RUNOFF ISSUES AND LOCALIZED FLOODING. AREAS ALONG
AND SOUTH OF THE OHIO RIVER HAVE A LESSER THREAT OF SEEING STRONG
TO SEVERE STORMS THAN THOSE AREAS NORTH OF THE OHIO RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ESPECIALLY NORTH OF THE
OHIO RIVER BETWEEN 330 PM AND 9 PM.
BINAU
In the hours before
Special weather statement, Aug 7, 1:17 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
217 PM EDT SUN AUG 7 2011
INZ050-058-059-OHZ034-035-042-043-051-060-061-071945-
WAYNE-FAYETTE IN-UNION IN-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-
PREBLE-MONTGOMERY-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
CELINA...WAPAKONETA...GREENVILLE...SIDNEY...PIQUA...EATON...
DAYTON
217 PM EDT SUN AUG 7 2011
...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER WEST CENTRAL
OHIO AND EAST CENTRAL INDIANA AFTER 3 PM.
THESE STORMS WILL HAVE THE CAPABILITY OF STRONG WIND GUSTS IN
EXCESS OF 60 MPH AND SMALL HAIL. INTENSE RAINFALL RATES
APPROACHING 2 INCHES PER HOUR MAY LEAD TO LOCALIZED FLOODING
ISSUES...ESPECIALLY FOR POORLY DRAINED AREAS AND IN URBAN AREAS.
IF OUTDOORS...DEVELOP A PLAN OF ACTION NOW FOR WHEN THESE STORMS
APPROACH LATER THIS AFTERNOON.
BINAU
Thunderstorm Wind, Mercer
- When
- August 7, 2:17 PM EST to 2:21 PM EST
- Where
- Mercer County, Ft Recovery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.430, -84.770
A power pole was reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Mercer
- When
- August 7, 2:29 PM EST to 2:33 PM EST
- Where
- Mercer County, Montezuma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.480, -84.550
A tree was reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Darke
- When
- August 7, 2:39 PM EST to 2:49 PM EST
- Where
- Darke County, Versailles to Webster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.220, -84.480
Multiple trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Auglaize
- When
- August 7, 2:40 PM EST to 2:44 PM EST
- Where
- Auglaize County, St Marys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.530, -84.380
Twelve inch diameter tree limbs were reported down. A garage was destroyed. Trees and power lines were also reported down. One of the trees fell on a garage. These occurrences were due to damaging thunderstorm winds.
Thunderstorm Wind, Shelby
- When
- August 7, 2:52 PM EST to 3:02 PM EST
- Where
- Shelby County, Botkins to Jackson Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -84.180
Two power poles and a silo were blown over. One tree was reported down and another was broken. These occurrences were due to damaging thunderstorm winds.
Thunderstorm Wind, Miami
- When
- August 7, 2:55 PM EST to 2:59 PM EST
- Where
- Miami County, Pleasant Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.050, -84.350
Multiple large tree limbs were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Logan
- When
- August 7, 3:15 PM EST to 3:19 PM EST
- Where
- Logan County, Bellefontaine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.370, -83.770
Trees and power lines were reported down in the area due to damaging thunderstorm winds.
Thunderstorm Wind, Champaign
- When
- August 7, 3:18 PM EST to 3:22 PM EST
- Where
- Champaign County, 1.74 mi NW of Northville
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.200, -83.840
A mobile home was destroyed and debris was blown into the side of a nearby house. This debris damaged the house, including the roof and garage. Widespread tree and power line damage was also reported in the area. A horse trailer was destroyed with debris blown into a farm house. The storm survey concluded that this damage was due to thunderstorm winds.
Thunderstorm Wind, Hardin
- When
- August 7, 3:22 PM EST to 3:26 PM EST
- Where
- Hardin County, Roundhead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -83.830
A tree was reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Madison
- When
- August 7, 3:56 PM EST to 4:00 PM EST
- Where
- Madison County, West Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.930, -83.270
Trees were reported down on power lines due to damaging thunderstorm winds.
Thunderstorm Wind, Fairfield
- When
- August 7, 4:36 PM EST to 4:40 PM EST
- Where
- Fairfield County, 3 mi NE of Pleasantville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.851, -82.480
Trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Fairfield
- When
- August 7, 5:04 PM EST to 5:08 PM EST
- Where
- Fairfield County, 5 mi W of Sugar Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -82.644
Trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- August 7, 5:10 PM EST to 5:14 PM EST
- Where
- Hamilton County, 1 mi E of Pleasant Run Farms
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -84.531
Large limbs were down and several trees were uprooted due to damaging thunderstorm winds.
Thunderstorm Wind, Hocking
- When
- August 7, 5:40 PM EST to 5:44 PM EST
- Where
- Hocking County, Logan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.530, -82.420
Many trees were reported uprooted due to damaging thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
- Hail and Damaging Winds in New York, August 7, 2011$100,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334062, 334063, 334065, 334064, 334066, 334067, 334070, 334073, 334068, 334074, 334081, 335593, 334078, 334079.